A Caltech Library Service

Three-Dimensional Instability of Finite-Amplitude Water Waves

McLean, J. W. and Ma, Y. C. and Martin, D. U. and Saffman, P. G. and Yuen, H. C. (1981) Three-Dimensional Instability of Finite-Amplitude Water Waves. Physical Review Letters, 46 (13). pp. 817-821. ISSN 0031-9007.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Computations based on the full water-wave equations reveal that there are two distinct types of instabilities for gravity waves of finite amplitude on deep water. One is predominantly two dimensional and is related to all the known results for special cases. The other is predominantly three dimensional and becomes dominant when the wave steepness is sufficiently large.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©1981 The American Physical Society. Received 26 September 1980. We wish to thank Dr. A. Minzoni for helpful discussions on parametric instability in wave systems. This work was partly supported by the U.S. Office of Naval Research.
Issue or Number:13
Record Number:CaltechAUTHORS:MCLprl81
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10155
Deposited By: Archive Administrator
Deposited On:15 Apr 2008
Last Modified:12 Dec 2019 17:07

Repository Staff Only: item control page